Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 204, NWS Midland/Odessa, TX

July 28, 2006Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 28, 2006, 4:14 PM CDT for Brewster County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2006, 4:14 PM CDT (21:14 UTC)
Expired
Jul 28, 2006, 4:38 PM CDT
In force
24 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Brewster County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.2 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2006-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2006-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1146 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:45 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 28, 2:45 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT FRI JUL 28 2006

.SHORT TERM...
ISOLATED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS
PORTIONS OF THE FORECAST AREA THIS AFTERNOON...AND ARE EXPECTED TO
BECOME MORE WIDESPREAD.  NOT MANY CHANGES MADE TO PREVIOUS FORECAST
PACKAGE.  MAINLY TWEAKED DEWPOINT GRIDS AS MODELS ONLY MARGINALLY
HANDLING THE MOISTURE DOWN IN THE LOWER TRANS PECOS TODAY.
OTHERWISE...MODELS AGREE SOMEWHAT ON THE RAIN CHANCES FOR TONIGHT AS
BROAD UPPER LEVEL RIDGE WILL BE UNDERCUT BY A COUPLE OF UPPER LOWS.
ONE LOW IS LOCATED OVER WESTERN NEW MEXICO AND WILL NOT MOVE MUCH
THROUGH THE SHORT TERM.  THIS FEATURE IS AIDING WITH THE CONVECTIVE
DEVELOPMENTS NEAR EL PASO AND ACROSS MUCH OF NEW MEXICO.  THE SECOND
LOW IS A LITTLE LESS OBVIOUS ON WATER VAPOR IMAGERY BUT NONETHELESS
PRESENT...AND IS AIDING THE CONVECTION ACROSS EASTERN PORTIONS OF
THE CWA.  A SMALL SWATH OF DRIER AIR IS ENVELOPED BETWEEN THESE TWO
FEATURES ROUGHLY ALONG A SOUTHWEST TO NORTHEAST DIAGONAL ACROSS THE
FORECAST AREA.  ADDITIONAL SHOWERS ARE FORMING ALONG THE WESTERN
PERIPHERY OF THIS PATCH AS A SURFACE LOW MOVES ALONG THE RIO GRANDE
TO THE NORTHWEST.  THESE SHOWERS...ACROSS THE PRESIDIO VALLEY...AND
THE MARFA AND STOCKTON PLATEAUS...AND SURROUNDING AREAS ARE NOT
MOVING MUCH AND ARE LOCATED ON TOP OF AREAS THAT SAW QUITE A BIT OF
RAINFALL THIS MORNING SO FLOODING CONCERNS REMAIN ELEVATED.

EXPECT CONVECTION TO INCREASE IN COVERAGE AND PERSIST THROUGH MUCH
OF THE OVERNIGHT AS THESE TWO UPPER LEVEL FEATURES WORK IN TANDEM
WITH ONE OTHER AND THE SURFACE LOW TO PROVIDE A LIFTING MECHANISM.
INSTABILITY LOOKS TO BE ON THE MEAGER SIDE...SO NOT EXPECTING
SEVERE CONDITIONS AT THIS TIME. HOWEVER...THE K INDEX ON THE
28/12Z SOUNDING SAT AT 41...INDICATING THE POSSIBILITY OF HEAVY
RAINFALL...WHICH PLAYED OUT WELL THIS MORNING ACROSS SOUTHERN
PORTIONS OF THE FORECAST AREA WHERE RADAR ESTIMATES OF 2 INCHES AND
GREATER PER HOUR OCCURRED. EXPECTING SIMILAR VALUES ON THIS
EVENINGS SOUNDING AS MOIST AIRMASS WILL REMAIN IN PLACE AND PWATS
HAVE REMAINED ABOVE 1.50.

OVERNIGHT LOWS ARE EXPECTED TO BE A DEGREE OR TWO COOLER THAN LAST
NIGHT DUE TO MORE CLOUD COVER THIS MORNING AND AFTERNOON HELPING TO
HOLD AFTERNOON TEMPS DOWN EVER SO SLIGHTLY...BUT MOST WILL NOT NOTICE THE
DROP AND OVERNIGHT CLOUDS/MOISTURE WILL HELP KEEP TEMPS FROM
DROPPING ANY LOWER THAN ABOUT NORMAL.

.LONG TERM...
THE WEAK UPPER LOW AND SHEAR AXIS JUST TO OUR EAST WILL GRADUALLY
LIFT NORTH INTO THE PANHANDLE REGION BY TOMORROW AFTERNOON.
SUBSIDENCE IN THE WAKE OF THIS LOW WILL LIKELY BRING A DECREASE IN
RAIN CHANCES...ESPECIALLY TOMORROW AFTERNOON ACROSS THE PLAINS WHEN
SUBSIDENCE APPEARS STRONGEST. WE WILL KEEP POPS GENERALLY IN THE
20-40% RANGE TOMORROW MORNING TO ACCOUNT FOR ANY LINGERING
CONVECTION FROM TONIGHT. POPS WILL THEN DROP ACROSS THE PLAINS OF
WEST TEXAS...BUT WILL REMAIN IN THE LOW END CHANCE CATEGORY
ACROSS THE MOUNTAINS AND ADJACENT PLAINS. IN THE WAKE OF THE
ABOVE MENTIONED LOW...MID-LEVEL HEIGHTS WILL NOT CHANGE MUCH WITH
THE CENTER OF THE MID-LEVEL HIGH REMAINING OVER EAST TEXAS. 850MB
TEMPERATURES WILL REBOUND QUICKLY AND THUS ABOVE NORMAL TEMPERATURES
WILL ONCE AGAIN APPEAR BY SUNDAY AND CONTINUE INTO EARLY NEXT
WEEK. RAIN CHANCES WILL BE FAVORED OVER THE HIGHER TERRAIN AND
ADJACENT PLAINS THROUGH MONDAY. MEANWHILE...A FAIRLY POTENT UPPER
LEVEL TROUGH ATTEMPTS TO PUSH INTO THE PAC NW. THIS TROUGH
COMBINED WITH A HIGH TO OUR EAST WILL CONTINUE THE SOUTHERLY MID-
LEVEL FLOW AND PERHAPS BRING SOUTHWESTERLY FLOW INTO OUR REGION BY
TUESDAY. SURFACE TROUGHING WILL BE ON THE INCREASE ACROSS THE
SOUTHEASTERN NEW MEXICO PLAINS AND UPPER TRANS PECOS IN RESPONSE.
THIS WILL PROVIDE A LOW-LEVEL FOCUS FOR CONVECTION AND GIVEN THE
MODEST INCREASE IN THE WINDS THROUGH THE COLUMN...A FEW STORMS MAY
SPREAD INTO THE PLAINS OF WEST TEXAS. WE HAVE OPTED TO EXPAND POPS
ACROSS THE REMAINDER OF THE WEST TEXAS PLAINS ON WEDNESDAY. RAIN
CHANCES WILL REMAIN ACROSS ALL AREAS ON THURSDAY AND FRIDAY AS THE
GFS AND ECMWF MODELS ARE SHOWING A SURFACE BOUNDARY MOVING INTO
THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              73  95  73  97 /  30  20   0  10
CARLSBAD NM                71  92  72  94 /  40  30  20  10
DRYDEN TX                  74  94  74  97 /  10  20  10  10
FORT STOCKTON TX           71  95  72  96 /  30  30  10  10
GUADALUPE PASS TX          65  86  67  88 /  40  40  20  20
HOBBS NM                   71  93  70  95 /  30  30  20  10
MARFA TX                   61  86  62  88 /  30  30  20  10
MIDLAND INTL AIRPORT TX    74  95  73  97 /  30  30  10  10
ODESSA TX                  74  95  74  97 /  30  30  10   0
WINK TX                    76 100  76 102 /  30  30  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

13/06
Hazardous weather outlook, Jul 28, 2:48 PM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
248 PM CDT FRI JUL 28 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-292000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
248 PM CDT FRI JUL 28 2006 /148 PM MDT FRI JUL 28 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF THE
FORECAST AREA THIS AFTERNOON AND INTO THE OVERNIGHT HOURS.  HEAVY
DOWNPOURS WILL BE THE PRIMARY CONCERN...LEADING TO FLASH FLOOD
CONDITIONS...ESPECIALLY ACROSS AREAS...LIKE THE LOWER TRANS PECOS
AND NEAR THE DAVIS MOUNTAINS...THAT RECEIVED HEAVY RAINFALL EARLIER
TODAY.  IN ADDITION TO HEAVY RAINFALL...GUSTY WINDS AND DEADLY CLOUD
TO GROUND LIGHTNING WILL BE POSSIBLE.

THOSE ATTENDING OUTDOOR ACTIVITIES SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS IN AND AROUND THE AREA.  HAVE A SAFETY
PLAN READY TO PUT INTO ACTION AS LITTLE WARNING MAY OCCUR BEFORE
THUNDERSTORMS DEVELOP AND DEADLY LIGHTING STRIKES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

13

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:38 AM CDTFlash Flood WarningMAFBrewster3 hr
Jul 28, 9:42 AM CDTFlash Flood WarningMAFTerrell3 hr
Jul 28, 4:39 PM CDTSevere Thunderstorm WarningMAFBrewster66 min
Jul 28, 4:47 PM CDTFlash Flood WarningMAFBrewster, Pecos3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.